cw89134
  • 2 replies
  • 248 views
  • 3 followings
cw89134, July 27,  2019  12:07pm EST

Hubby diagnosed with afib

My name is Carol. My husband was diagnosed with afib about seven weeks ago (I should add that he had a 3-wire pacemaker implanted in September 2018 after having an attack of high grade heart block). He was initially (mid-June 2019) put on Metoprolol and Eliquis. Two weeks later, he was still in afib. The cardiologist switch the Metoprolol to Sotalol. Said it had a better chance of reverting the heart back to normal sinus rhythm. Hubby had what we thought was an adverse reaction to the Sotalol (diarrhea, headaches, nausea) so the cardiologist OK'd him to go back to Metoprolol. It is now seven weeks later, he is still in afib and is scheduled for a cardioversion this coming Wednesday, 7/31. He still has some of the side effects so we're now thinking it's the Eliquis which he has been on all along.


I myself am physically challenged. Hubby is normally my caregiver so we have hired caregivers to live in and assist us during this time. I guess what I'm asking is how successful the cardioversion can be. I've read that it is over 90% successful but that often the heart returns to afib, sometimes minutes after the procedure.

Any information will be greatly appreciated. Thank you for listening.

 

2 Replies
  • rfedd
    rfedd, July 27,  2019  2:50pm EST

    The Mayo Clinic has a great write up on cardioversion, as far as the procedure, risks etc. My cardiologist recommended I also take Potassium and Magnesium supplements in conjunction with Metoprolol and Pradaxa. Seems to be working.

  • Jeanamo815
    Jeanamo815, July 27,  2019  5:47pm EST

    Carol, cardioversion works well for some psople in returning them to normal sinus rhythm.  It is often the first procedure performed to correct the arrhythmia.  However, for many of us...myself included..  the  cardioversions  restored me to normal sinus rhythm, but it did not last.  Sotalol was most effective for me before I required ablations.  There are some other members of our forum who could not tolerate Sotalol.  It is important  for your husband to be in the care of an experienced electrophysiologist who can help determine if any of your husband's medicines are having  an adverse effect....and can make changes when necessary. Cardioversioins are usually not a bad experience for most people.  He will be sedated so he will not feel any pain.  Usually, the only after effect is a slight sunburn where the shocks are applied...and hopefully he will sustain normal sinus rhythm for a long period of time afterwards.

    My husband and I can relate to how difficult life can be when both partners are having physical problems as we are "in the same boat".  I hope your husband will soon be feeling better and that you will too. I hope that his cardoversion will be successful. Let us know how he is doing.  You might try posting in the section fo this forum "AT HOME" as it seems to get more responnses.  We are glad to have you  join in this forum and hope you will find support and information here.

    Wishing you and your husband the best,

    Jean

    (My A-Fib Experience Community Leader)

dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active
dark overlay when lightbox active